Immune-mediated necrotizing myopathy associated with statins: history and recent developments
AbstractPurpose of review
The use of statins has increased exponentially over the last 2 decades. Consequently, side effects have also increased, with muscle-related side effects commonly reported.Recent findings
Although once thought to be only associated with self-limited direct myotoxicity, statins have recently been described in association with an autoimmune myopathy in association with antibodies directed against 3-hydroxy-3-methylglutaryl-CoA reductase (HMGCR), the rate limiting enzyme in cholesterol synthesis and the pharmacologic target of statins. Since this discovery, various cohorts have been identified worldwide and highlight both similarities and differences among them.Summary
Recent studies from different fields have revealed diverse aspects of anti-HMGCR-associated immune-mediated necrotizing myopathy (IMNM). HMGCR IMNM is a unique autoimmune disease characterized by a well defined environmental trigger (statins) and a strong association with a genetic risk factor (Human leukocyte antigen D related B 1*11 : 01). New diagnostic modalities have been established to confirm the presence of anti-HMGCR antibody and confirm the diagnosis of HMGCR IMNM. Clinical studies have shown that disease severity, as measured by muscle strength, as well as the rate of response to treatment have been associated with age at disease onset. Furthermore, a case series supported that intravenous immunoglobulin administration, perhaps even as monotherapy, may be a beneficial therapeutic intervention for selected patients.